Osteoarthritis and Headaches
Headaches could be related to osteoarthritis in a number of ways.
Q: I have OA of the spine. I have frequent headaches and wonder if they could be related to my arthritis. If so, what can I do? Regular pain relievers don’t help.
Because you say pain relievers do not help, I suspect you may be experiencing rebound headaches, also called medication-overuse or toxic headaches. Taking pain relievers or other headache medications (such as those prescribed for migraine headaches) too frequently can create a negative cycle.
For example, the labels on some pain relievers say to use the medication for no more than 10 days; if you use them longer, your body may become accustomed to them. Then, when you do stop, your body goes through a form of withdrawal. You experience headaches, much like the ones that occur when some people don’t get their morning caffeine. That spurs you to take more pain-relief medicine, worsening the problem.
If rebound headaches aren’t your problem and over-the-counter (OTC) analgesic medications, such as acetaminophen (Tylenol), ibuprofen (Advil, Motrin) or naproxen (Aleve), don’t help, I suggest you see a physician and ask for a different type of medication, as there are many types. For example, an antidepressant, taken on a daily basis, may help prevent headaches without causing rebound headaches.
Also discuss with your physician the possibility that you may have a more diffuse pain syndrome, such as fibromyalgia. People with fibromyalgia often have pain in the spine as well as headaches that don’t respond to typical pain relievers. If your doctor does diagnose fibromyalgia, a treatment plan of exercise, analgesic medications and perhaps antidepressants to improve deep sleep can help relieve your headaches as well as the pain in your spine.
Daniel Clauw, MD
Want to read more? Subscribe Now to Arthritis Today!